Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 3536  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2020  |  Volume : 65  |  Issue : 3  |  Page : 236-237
Acute paronychia and reactive capillary proliferation in a patient on erlotinib


Department of Dermatology and STD, University College of Medical Sciences and GTB Hospital, New Delhi, India

Date of Web Publication14-Apr-2020

Correspondence Address:
Ishmeet Kaur
Department of Dermatology and STD, University College of Medical Sciences and GTB Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_348_18

Rights and Permissions



How to cite this article:
Kaur I, Gandhi V, Jakhar D. Acute paronychia and reactive capillary proliferation in a patient on erlotinib. Indian J Dermatol 2020;65:236-7

How to cite this URL:
Kaur I, Gandhi V, Jakhar D. Acute paronychia and reactive capillary proliferation in a patient on erlotinib. Indian J Dermatol [serial online] 2020 [cited 2020 Jun 1];65:236-7. Available from: http://www.e-ijd.org/text.asp?2020/65/3/236/282450




Sir,

Erlotinib is an epidermal growth factor receptor (EGFR) inhibitor which targets epidermal growth and metastasis in solid cancers such as lung, pancreas, breast, and gastrointestinal tract. Cutaneous side-effects described with erlotinib include acneiform eruptions, xeroderma, pruritus, and nail changes.[1],[2] A 67-year-old female presented with painful red swelling around bilateral great toenails for the past 6 months with no history of prior trauma. The patient underwent incision/drainage and multiple courses of antibiotics with only transient relief. The patient had periampullary carcinoma, and oral erlotinib 150 mg once daily was given for the last 8 months. On examination, left great toe revealed an ill-defined tender, erythematous swelling in the periungual region with a well-defined vascular growth at the junction of proximal and lateral nail folds with bloody discharge, suggestive of pyogenic granuloma. The right great toenail had similar changes [Figure 1] and [Figure 2]. Rest of the nails were normal. Pus culture showed a growth of methicillin-resistant Staphylococcus aureus, sensitive to linezolid. Biochemical profile and X-ray of feet were normal. A clinical diagnosis of erlotinib-induced acute paronychia with reactive capillary proliferation in the form of pyogenic granuloma was made. The patient was started on linezolid and levofloxacin which improved the swelling. A partial nail plate avulsion with debridement of granulation tissue and radiofrequency ablation of pyogenic granuloma was done. Follow-up for the next 8 months did not reveal any relapse.
Figure 1: Left great toe showing paronychia with a vascular growth suggestive of pyogenic granulomas

Click here to view
Figure 2: Right great toe showing paronychia

Click here to view


EGFR inhibitors including small molecule tyrosine kinase inhibitors (erlotinib and gefitinib) and their chimeric monoclonal antibody (cetuximab) are increasingly been used in the management of various solid malignancies, such as non-small cell lung cancer and pancreatic cancer. Epidermal growth factors are commonly over-expressed in such malignancies and play an important role in the progression of the tumor.[1],[2] These receptors are expressed in the skin and appendages where they regulate the cell proliferation and differentiation. The adverse effects of EGFR inhibitors are most commonly cutaneous and gastrointestinal.[3] While acneiform eruption (49%–67% of cases) is the most common cutaneous side effect, paronychia with pyogenic granuloma is seen only in 10%–15% of patients on erlotinib.[4] The big toe is usually first to get affected, usually within 4–8 weeks of treatment.[2] In a study, five out of 14 patients on EGFR inhibitors developed periungual pyogenic granuloma, out of which, three were on erlotinib.[5] Four patients had paronychia.[5] One of the possible mechanisms behind paronychia due to EGFR inhibitors is impaired growth and migration of keratinocytes; and increased expression of inflammatory chemokine leading to epidermal thinning. This causes an increased penetration of nail fragments into periungual tissue causing paronychia with reactive capillary proliferation.[6] The management depends on the grade and severity of paronychia. In recalcitrant cases, nail plate excision with debridement of granulation tissue is recommended, as was done in our case.[1] To conclude, paronychia with pyogenic granuloma is a known adverse effect of erlotinib. Foot care and definitive treatment based on grading of paronychia helps in relieving the symptoms and continuation of treatment.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Galimont-Collen AF, Vos LE, Lavrijsen AP, Ouwerkerk J, Gelderblom H. Classification and management of skin, hair, nail and mucosal side-effects of epidermal growth factor receptor (EGFR) inhibitors. Eur J Cancer 2007;43:845-51.  Back to cited text no. 1
    
2.
Aw DC, Tan EH, Chin TM, Lim HL, Lee HY, Soo RA. Management of epidermal growth factor receptor tyrosine kinase inhibitor-related cutaneous and gastrointestinal toxicities. Asia Pac J Clin Oncol 2018;14:23-31.  Back to cited text no. 2
    
3.
Kiyohara Y, Yamazaki N, Kishi A. Erlotinib-related skin toxicities: Treatment strategies in patients with metastatic non-small cell lung cancer. J Am Acad Dermatol 2013;69:463-72.  Back to cited text no. 3
    
4.
Lupu I, Voiculescu N, Bacalbasa N, Cojocaru I, Vrancian V, Giurcaneanu C, et al. Cutaneous complications of molecular targeted therapy used in oncology. J Med Life 2016;9:19-25.  Back to cited text no. 4
    
5.
Santiago F, Gonçalo M, Reis JP, Figueiredo A. Adverse cutaneous reactions to epidermal growth factor receptor inhibitors: A study of 14 patients. An Bras Dermatol 2011;86:483-90.  Back to cited text no. 5
    
6.
Madke B, Gole P, Kumar P, Khopkar U. Dermatological side effects of epidermal growth factor receptor inhibitors: 'PRIDE' complex. Indian J Dermatol 2014;59:271-4.  Back to cited text no. 6
[PUBMED]  [Full text]  


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (863 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed227    
    Printed2    
    Emailed0    
    PDF Downloaded7    
    Comments [Add]    

Recommend this journal